Alert archive / Arizona / Blowing Dust Advisories in 2021

Blowing Dust Advisory 12, NWS Tucson, AZ

December 14, 2021Pinal County, Arizona

NWS Tucson, AZ issued this blowing dust advisory at Dec 14, 2021, 3:41 AM MST for Pinal County, Arizona. It took effect at Dec 14, 2021, 2:00 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 3:41 AM MST (10:41 UTC)
In effect from
Dec 14, 2021, 2:00 PM MST
Expired
Dec 15, 2021, 5:00 AM MST
In force
15 hr
Issued by
NWS Tucson, AZ

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 10.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3194 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS75 KTWC 141041
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
341 AM MST Tue Dec 14 2021

AZZ507-513-142100-
/O.CON.KTWC.HW.W.0002.211214T2100Z-211215T1200Z/
Upper San Pedro River Valley-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista and Canelo Hills
341 AM MST Tue Dec 14 2021

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 5 AM MST WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected. Strongest winds will be just east of the Huachuca 
  Mountains and mainly along and west of Highways 90 and 92.

* WHERE...Eastern slopes of the Huachuca Mountains and along and 
  west of Highway 90 and 92, including Sierra Vista.

* WHEN...From 2 PM Tuesday to 5 AM MST Wednesday. Strongest 
  winds expected 8 PM Tuesday until 5 AM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are likely. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

AZZ505-142100-
/O.NEW.KTWC.DU.Y.0012.211214T2100Z-211215T1200Z/
/O.CON.KTWC.WI.Y.0009.211214T2100Z-211215T1200Z/
South Central Pinal County-
Including the city of Picacho Peak State Park
341 AM MST Tue Dec 14 2021

...BLOWING DUST ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM MST WEDNESDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM MST WEDNESDAY...

* WHAT...For the Blowing Dust Advisory, visibility between one
  quarter mile and one mile in blowing dust expected. For the Wind
  Advisory, southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...South Central Pinal County including Interstate 10
  between mile marker 208 and mile marker 232. 

* WHEN...From 2 PM this afternoon to 5 AM MST Wednesday.

* IMPACTS...Hazardous driving conditions due to reduced
  visibility. Gusty winds could blow around unsecured objects.
  Tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ501>504-506-508>512-514-515-142100-
/O.CON.KTWC.WI.Y.0009.211214T2100Z-211215T1200Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Southeast Pinal County-Eastern Cochise County below 5000 feet-
Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, Mammoth, Oracle, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Mount Lemmon, and Summerhaven
341 AM MST Tue Dec 14 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM MST WEDNESDAY...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 
  50 mph expected. Isolated stronger wind gusts are likely in 
  the mountains and for some valley locations in heavier rain 
  showers along the cold front.

* WHERE...Most of southeast Arizona.

* WHEN...From 2 PM Tuesday to 5 AM MST Wednesday. Western and 
  central Pima Counties will see the strongest winds late 
  Tuesday afternoon and early evening. Central Pima, Pinal, and 
  Santa Cruz Counties from early Tuesday evening through very 
  early Wednesday morning. Greenlee, Graham, and Cochise 
  Counties generally around midnight through Wednesday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Blowing dust may reduce visibilities suddenly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
212 
WWUS75 KTWC 142012
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
112 PM MST Tue Dec 14 2021

AZZ507-513-151200-
/O.CON.KTWC.HW.W.0002.211214T2100Z-211215T1200Z/
Upper San Pedro River Valley-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista and Canelo Hills
112 PM MST Tue Dec 14 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected. Strongest winds will be just east of the Huachuca 
  Mountains and mainly along and west of Highways 90 and 92.

* WHERE...Eastern slopes of the Huachuca Mountains and along and 
  west of Highway 90 and 92, including Sierra Vista.

* WHEN...Through 5 AM MST Wednesday. Strongest winds expected 8 
  PM Tuesday until 5 AM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are likely. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

AZZ505-151200-
/O.CON.KTWC.DU.Y.0012.211214T2100Z-211215T1200Z/
/O.CON.KTWC.WI.Y.0009.211214T2100Z-211215T1200Z/
South Central Pinal County-
Including the city of Picacho Peak State Park
112 PM MST Tue Dec 14 2021

...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
WEDNESDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...For the Blowing Dust Advisory, visibility between one 
  quarter mile and one mile in blowing dust expected. For the 
  Wind Advisory, southwest winds 20 to 30 mph with gusts up to 
  45 mph expected.

* WHERE...South Central Pinal County including Interstate 10 
  between mile marker 208 and mile marker 232.

* WHEN...Through 5 AM MST Wednesday.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility. Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ501>504-506-508>512-514-515-151200-
/O.CON.KTWC.WI.Y.0009.211214T2100Z-211215T1200Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Southeast Pinal County-Eastern Cochise County below 5000 feet-
Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, Mammoth, Oracle, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Mount Lemmon, and Summerhaven
112 PM MST Tue Dec 14 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 
  50 mph expected. Isolated stronger wind gusts are likely in 
  the mountains and for some valley locations in heavier rain 
  showers along the cold front.

* WHERE...Most of southeast Arizona.

* WHEN...Through 5 AM MST Wednesday. Western and central Pima 
  Counties will see the strongest winds late Tuesday afternoon and
  early evening. Central Pima, Pinal, and Santa Cruz Counties 
  from early Tuesday evening through very early Wednesday morning.
  Greenlee, Graham, and Cochise Counties generally around 
  midnight through Wednesday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Blowing dust may reduce visibilities suddenly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
809 
WWUS75 KTWC 151155
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
455 AM MST Wed Dec 15 2021

AZZ507-513-151300-
/O.EXP.KTWC.HW.W.0002.000000T0000Z-211215T1200Z/
Upper San Pedro River Valley-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista and Canelo Hills
455 AM MST Wed Dec 15 2021

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Winds have subsided below warning levels and therefore the High Wind
Warning has been allowed to expire. Gusts up to near 40 mph will
still be possible early this morning.

$$

AZZ505-151300-
/O.EXP.KTWC.DU.Y.0012.000000T0000Z-211215T1200Z/
/O.EXP.KTWC.WI.Y.0009.000000T0000Z-211215T1200Z/
South Central Pinal County-
Including the city of Picacho Peak State Park
455 AM MST Wed Dec 15 2021

...BLOWING DUST ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS
MORNING...
...WIND ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Winds have subsided below advisory levels and therefore the Wind
Advisory has been allowed to expire.  

$$

AZZ501>504-506-514-515-151300-
/O.EXP.KTWC.WI.Y.0009.000000T0000Z-211215T1200Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Southeast Pinal County-Catalina and Rincon Mountains-
Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, Mammoth, Oracle, 
Mount Lemmon, and Summerhaven
455 AM MST Wed Dec 15 2021

...WIND ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Winds have subsided below advisory levels and therefore the Wind
Advisory has been allowed to expire. Wind gusts of 20 to 30 mph
will still be possible early this morning.

$$

AZZ508>512-151500-
/O.EXT.KTWC.WI.Y.0009.000000T0000Z-211215T1500Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Including the cities of Willcox, Clifton, Safford, 
Hannagan Meadow, Mount Graham, and Chiricahua NM
455 AM MST Wed Dec 15 2021

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...South to southwest winds 20 to 30 mph with gusts over 40
  mph expected. Isolated stronger wind gusts are likely in the 
  mountains and for some valley locations.

* WHERE...Graham County, Greenlee County, and eastern Cochise
  County. 

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Dec 13, 7:12 PM MST, 8 hours 29 minutes earlier.

Area forecast discussion, Dec 13, 7:12 PM MST, 8 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
712 PM MST Mon Dec 13 2021

.SYNOPSIS...Dry and warm conditions will continue into the evening
hours tonight. A weather pattern change will then begin late this
evening through Wednesday, as a strong weather system moves across
the region. This will lead to increased chances for showers as well
as windy conditions. A noticeable cool down will occur behind the
system on Wednesday, with near normal temperatures Thursday through
the weekend.

&&

.DISCUSSION UPDATE...The forecast was updated as new guidance
started to trickle in this evening. Decided to issue a Wind
Advisory for all of SEAZ outside of issuing a High Wind Warning
for downslope areas around Sierra Vista.

For the High Wind Warning, this was issued based on higher
guidance observed in the HRRR/HREF/WRFGFS strongly hinting at some
robust mountain wave and downslope wind activity. GFS bufr
soundings have a strong inversion near mountain-top level over the
Huachuca Mts, which can deflect and increase strong winds
surfacing on the eastern slopes to roughly Highway 90/92. The
wind direction is also perpendicular to the mountain range,
further supporting the issuance of a High Wind Warning. Would not
be shocked to see some gusts approaching 65 mph with sustained
winds around 40 mph possible. This can bring down trees and
powerlines. Power outages are possible.

Regarding the Wind Advisory, there will be gusty to locally windy
conditions late Tuesday afternoon. However the advisory was
primarily issued for the passage of the strong cold front.
850/700mb wind are running 3-4 standard deviations above normal
with other indicators lending to the issuance. Average wind speeds
in the valleys should be 15-25 mph with gusts around 35 mph.
However right along the front, potential exists for wind gusts
approaching 50 mph. Some locations in the mountains or valleys
with heavier showers could see winds briefly in excess of 50 mph
as the front moves through. Winds will gradually diminish from
west to east. Western Pima County should see the strongest winds
in the late afternoon and evening. Tucson Metro, Santa Cruz, and
SE Pinal Counties likely late evening until shortly after
midnight. Cochise, Graham, and Greenlee will see the strongest
winds from midnight until mid morning Wednesday.

No other updated were made to the forecast and remains on track.

&&

.PREV DISCUSSION... /issued 217 PM MST Mon Dec 13 2021/
The large scale pattern has a large upper low off the Pacific
Northwest coast and associated trough digging southward off the
west coast. Across southeast Arizona, increasing cirrus clouds
prevailed with increasing southwest flow aloft. High temperatures
today will top out 5-9 degrees above normal, which translates into
lower to mid 70s from Tucson westward and in the mid to upper 60s
in the valleys east of Tucson.

By tonight and Tuesday, a weak disturbance currently located west of
the Baja spur will move northeastward within the southwesterly flow
aloft ahead of the main trough to our west and across southeast
Arizona. This will result in increasing moisture levels, with
isolated to scattered showers late tonight into Tuesday. Shower
chances continue into Tuesday afternoon, but will be focused east of
Tucson as the disturbance exits to our northeast. The deterministic
solutions/ensembles vary greatly with this feature and confidence
remains low regarding QPF amounts in specific locations. Given the
subtropical origins of this system, snow levels will remain at or
above mountain peaks. High temperatures remain above normal across
southeast Arizona on Tuesday, with highs topping out 5-9 degrees
above normal even with considerable clouds across the forecast area.

For Tuesday night and Wednesday, breezy winds develop late Tuesday
afternoon, with breezy to locally windy conditions Tuesday night
into early Wednesday as the gradient tightens and the trough shifts
eastward across the Intermountain West. The strongest winds for
southeast Arizona will occur over an approximately 3-hour window
right ahead of and along the trough axis/cold front as it pushes
from west to east across the forecast area. The latest guidance
numbers generally keep wind speeds below advisory levels for our
forecast area. The exceptions may be in the mountains and in the
Sierra Vista/Fort Huachuca area, where gusts as high as 45 mph could
occur late Tuesday night and/or early Wednesday morning. This
frontal boundary will also bring a second round of precipitation to
the area. The precipitation is expected to move into western Pima
County Tuesday evening, exiting eastern portions of southeast
Arizona by late Wednesday morning. Precipitation amounts will be on
the light side, with 0.1"-0.3" for valley locations, mainly from
Tucson and locations north/northeast of Tucson. Snow levels start
off near 9.5k ft Tuesday night, but lower to around 6k feet by mid
morning Wednesday, with 1-3 inches of snowfall possible above the 7k
foot level. Most of the precipitation in the mountains will be rain
as the colder air does not arrive until the system is beginning to
exit the region. Liquid precipitation accumulations in the mountains
will generally range between 0.50"-1.0". High temperatures will top
out in the mid 50s to lower 60s for valley locations across
southeast Arizona on Wednesday.

Cool temperatures are expected Thursday morning in the wake of this
system, with morning lows generally in the mid to upper 30s,
although mid to upper 20s can be expected in the typical cold spots
such as the Canelo Hills of Santa Cruz County and the Sulphur
Springs Valley of Cochise County. Dry conditions and near normal
high temperatures return Thursday afternoon and Friday with nearly
zonal flow in place. The deterministic models/ensembles have backed
off the potential for a system this weekend, although they do have
weak troughing in place across the desert southwest. At this time,
the main focus for any shower development this weekend appears to
have shifted east into New Mexico and west Texas. Expect a
continuation of near normal temperatures Saturday and Sunday, with
just a very slight chance of showers along the New Mexico state
line.

&&

.AVIATION...Valid through 15/00Z.
VFR conditions with SCT-BKN clouds AOA 20k ft MSL thru the rest of
the afternoon, then becoming BKN-OVC and lowering to 8K-14k ft MSL
through the remainder of the forecast period. Isolated -SHRA will
develop mainly aft 14/06Z through about 14/15Z, though VFR
conditions should prevail. SFC wind less than 10 kts through early
Tuesday morning then winds increase out of the south/southwest 15-20
kts after 14/18Z. Aviation not updated for TAF amendments.

&&

.FIRE WEATHER...There will be a chance of showers and high elevation
snow tonight into Wednesday morning. Otherwise, dry conditions are
expected. High temperatures will be at above normal levels through
Tuesday, cooling to below normal levels on Wednesday, and then
moderating to seasonable levels the latter half of the week into
next weekend. 20-foot winds will be breezy to locally windy Tuesday
afternoon through Wednesday. Sustained wind speeds will generally be
15-25 mph with slightly higher speeds in the mountains and Sierra
Vista area. Expect the strongest winds Tuesday night. After
Wednesday winds will be less than 15 mph. Overnight RH recoveries
will be good to excellent through the forecast period.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 2 PM Tuesday to 5 AM MST Wednesday for
AZZ507-513.

Wind Advisory from 2 PM Tuesday to 5 AM MST Wednesday for
AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 6:22 PM MSTHigh Wind WarningTWCCochise, Graham, Pima, Santa Cruz35 hr
Dec 13, 6:22 PM MSTWind AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz38 hr

Nearby

Blowing Dust Advisories in Arizona, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.